Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 187, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 7:21 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 29, 2001, 7:21 PM CDT (00:21 UTC)
- Expired
- May 29, 2001, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Edwards County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:30 PM CDT | Thunderstorm Wind 52 E | Mullinville, KS | |
| May 29, 7:45 PM CDT | Hail 0.75 | Rozel, KS | |
| May 29, 8:20 PM CDT | Thunderstorm Wind 52 E | Garfield, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 4:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1378 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
395
WUUS53 KDDC 300022
SVRDDC
KSC047-097-145-300115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT TUE MAY 29 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDWARDS COUNTY IN KANSAS
KIOWA COUNTY IN KANSAS
PAWNEE COUNTY IN KANSAS
* UNTIL 815 PM CDT
* AT 721 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF FRIZELL
TO 16 MILES WEST OF MULLINVILLE...OR ALONG A LINE EXTENDING FROM
ASH VALLEY TO 3 MILES SOUTH OF FORD...MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
FRIZELL AT 730 PM CDT
GARFIELD AT 735 PM CDT
LARNED AT 745 PM CDT3
LEWIS AT 750 PM CDT
MULLINVILLE AT 800 PM CDT
CENTERVIEW AT 805 PM CDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
DAMAGING HAIL THE SIZE OF GOLFBALLS
DESTRUCTIVE WIND UP TO 80 MILES AN HOUR
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING
THESE STORMS HAVE HAD A HISTORY OF GOLFBALL SIZED HAIL.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 3828 9950 3750 9954 3742 9907 3792 9905
3822 9895
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:35 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 29, 3:35 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT TUE MAY 29 2001 FORECAST CHALLENGE WILL BE THE CHANCE FOR THUNDERSTORMS TONIGHT AND LINGERING CHANCES FOR SHOWERS IN THE SOUTHEAST CWA ON WEDNESDAY PLUS TEMPERATURES THROUGH THE NEXT FEW DAYS. BASICALLY, THIS MORNINGS UPPER AIR ANALYSIS SHOWED A DECENT SHORT WAVE TROUGH NEAR THE FOUR CORNERS REGION MOVING TO THE EAST NORTHEAST. STRONGER WAVE WAS LOCATED OVER THE PACIFIC NORTHWEST. SOUTHWEST WAVE IS IN THE PROCESS OF MOVING OUT INTO THE CENTRAL PLAINS THIS AFTERNOON. THUNDERSTORMS WERE DEVELOPING OVER EASTERN COLORADO IN WHAT APPEARS TO BE AN AREA OF COLD FRONTOGENESIS WITH THE APEX ALONG THE KANSAS/COLORADO BORDER NEAR GOODLAND. STORMS ALSO DEVELOPING TO THE EAST/SOUTHEAST ALONG A POSSIBLE DEVELOPING WARM FRONT. THUNDERSTORMS DEVELOPING OVER THE REMAINDER OF SOUTHWEST KANSAS APPEAR IN PART TO BE DRIVEN BY WARM AIR ADVECTION ALOFT. RUC MODEL HAS THE FOUR CORNERS SHORT WAVE MOVING OUT INTO MY WESTERN ZONES BY 00Z WHICH IS SIMILAR WITH OTHER MODEL SOLUTIONS. 18Z KDDC SOUNDING SHOWS VERY UNSTABLE CONDITIONS WITH CAPES IN EXCESS OF 2500 J/KG AND SRH >600 M2/S2. DEEP LOW LEVEL MOISTURE ALSO IN PLACE PER THIS MORNINGS H85 ANALYSIS WITH +16 TDS AT KAMA AND KOUN. PRECIPITABLE WATER AT KDDC THIS AFTERNOON IS NEAR 150% OF NORMAL SO HEAVY RAINFALL WILL ALSO BE LIKELY. WILL BE GOING WITH HIGH POPS OVER ALL BUT THE WESTERN SECTIONS OF THE CWA TONIGHT. THINK MOST OF THE THUNDERSTORMS WILL BE SHIFTING TO ALONG AND EAST OF HIGHWAY 83 AROUND 00Z. WILL STILL MENTION CHANCE POPS IN THE WEST FOR EVENING STORMS. WHILE THE MAIN AREA OF THUNDERSTORMS THIS AFTERNOON HAS NOT BEEN MOVING TOO FAST, AREAL SPEED SHOULD INCREASE AS THE UPPER WAVE MOVES IN AND CARRIES IT TO THE EAST. WILL HOLD OFF ON A FFA BUT WILL MENTION LOCALLY HEAVY RAIN. UPPER WAVE CONTINUES ON EAST TONIGHT AND THE SURFACE FRONT IS FORECAST TO MOVE TO THE SOUTHEAST CORNER OF THE CWA BY WEDNESDAY MORNING AND THEN ON EAST OUT OF THE AREA. WILL MENTION A SLIGHT CHANCE FOR EARLY MORNING SHOWERS IN THE EASTERN CWA BUT WILL GO WITH SILENT POP OVER THE REMAINDER OF THE CWA AS AREA COMES UNDER NVA AND DOWNWARD VERTICAL MOTION. EXPECT TO SEE SOME CLOUDINESS AROUND TOMORROW AS LOW/MID LEVEL FLOW REMAINS SLIGHTLY CYCLONIC. DRIER AIR WILL BE MOVING IN SO QUESTION REMAINS AS TO HOW LONG CLOUDS PERSIST. WILL KEEP MOSTLY CLOUDY WORDING GOING FOR TOMORROW AND THEN GO WITH PARTLY CLOUDY SKIES TOMORROW NIGHT. FOR TEMPERATURES, WILL GENERALLY GO A FEW DEGREES TO FIVE DEGREES BELOW FWC GUIDANCE. EXTENDED DISCUSSION... TIME IS SHORT FOR A DEEP INTERROGATION OF THE EXTENDED TODAY. MOST OF THE GOING EXTENDED APPEARS TO BE ON TRACK WITH QUIET LATE WEEK PERIODS BETWEEN UPPER LEVEL SYSTEMS AND THE NEXT SHORTWAVE BRINGING THE THREAT OF CONVECTION BACK FOR EARLY NEXT WEEK. HAVE COOLED THINGS OFF A BIT ON MONDAY WITH COLD FRONTAL PASSAGE BEHIND THE WAVE AND THEN BEGIN WARM TEMPS UP AGAIN AS THE NEXT SHORTWAVE RIDGE TAKES CONTROL AS A MORE PROGRESSIVE PATTERN DEVELOPS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/072 050/076 052 710 GCK 056/071 048/075 050 710 EHA 055/074 051/079 051 510 LBL 056/073 050/077 051 710 HYS 056/068 048/074 049 910 P28 063/075 054/080 055 720 .DDC...NONE. GERARD/POAGE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 46 min |
| May 29, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 54 min |
| May 29, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 61 min |
| May 29, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 37 min |
| May 29, 7:44 PM CDT | Tornado Warning | DDC | Seward | 46 min |
| May 29, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 45 min |
| May 29, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.